Drugs that may cause headache or aggravate migraine in veterans referred to a transcranial doppler laboratory
Hussain, Mohammad Shujauddin
MetadataShow full item record
Background . Headache (HA) is a common complaint among Veterans. Several sonographic abnormalities have been previously described in those with migraine HA. We developed a Transcranial Doppler Migraine Score (TMS) to assess the extent and severity of vascular changes in those with migraine HA and to distinguish migraine patients from those with other vascular causes of HA. Drugs and other common factors known to contribute to HAs, such as post traumatic stress disorder and head injury, were also studied. Specific aims . The primary objective of this study was to examine the relative prevalence of the common causes of HA, such as migraine, vertebrobasilar insufficiency (VBI), cerebral arteriosclerosis, and drugs in a large group of Veterans referred to a Transcranial Doppler (TCD) laboratory. The secondary objective was to examine which medications are causing HA in the drug-induced HA subgroup. The third objective was to learn which drugs may aggravate migraine HA in the migraine subgroup. Research plan . This is a retrospective review of TCDs performed during 2008 on Veterans with chief complaint of HA. Patients were either male or female and between 20 and 80 years of age. Patients were excluded if they had signs of stroke, carotid occlusion, an incomplete TCD, or if they were vulnerable subjects (employees or students). Results . One hundred and ninety nine patients were referred for TCD of whom 163 met inclusion criteria. One hundred sixteen (71.2%) met TCD criteria for migraine, 22 (13.5%) had drug-induced HAs, 6 (3.7%) had vertebrobasilar insufficiency, 4 (2.5%) had cerebral arteriosclerosis, and 15 (9.2%) had a nonvascular problem causing their HAs. The VBI patients were significantly older (mean=61.2±11.6yrs) than the migraine patients (mean 43.2±12.9yrs; p=0.018 by ANOVA). Patients with PTSD were 2.23 times more likely to have migraine (95% CI, 1.14-4.91), whereas those with head injury were less likely to have migraine (OR=0.88; 95% CI, 0.78-0.98). In the drug-induced HA subgroup, the most common drugs associated with HAs were narcotic analgesics (n=4), venlafaxine (n=4), bupropion (n=4) and others (n=10). Sixty patients from the migraine subgroup were taking drugs which may aggravate their migraine. The most common drugs associated with drug aggravated migraine are narcotic analgesics (n=12), trazodone (n=9), bupropion (n=9) and others (n=30). Conclusions . Migraine is the most common cause of all HA syndromes in this population of Veterans (71%); about half of these patients were taking drugs known to aggravate HA complaints. Fourteen percent of patients had no known cause of HA, except for their prescription drugs. We found that the therapeutic agents likely to be causing HA or aggravating migraine (venlafaxine, bupropion and trazodone) were those commonly used to treat PTSD (46% of our drug-induced HA patients had PTSD; 54% of our migraineurs had PTSD). When managing Veterans with HA, prescription drugs need to be considered as either a cause or an aggravating factor.